[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.176.35. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1, 1973

Gynecomastia and Impotence Complications of Spironolactone Therapy

Author Affiliations

Massachusetts General Hospital Boston

JAMA. 1973;223(1):82. doi:10.1001/jama.1973.03220010068036
Abstract

To the Editor.—  We wish to report a case history illustrating an unusual complication of spironolactone therapy.

Report of a Case.—  A 49-year-old man suffered increasingly severe headaches. He had been told of hypertension by a physician 11 years previously, but never adhered to treatment.He was a thin, anxious man. The blood pressure was 175/125 mm Hg, and a grade 2 hypertensive retinopathy was present. The heart was not enlarged, and the peripheral pulses were bounding. An x-ray film of the chest revealed a tortuous aorta and a normal-sized heart. Blood urea nitrogen level was 8 mg/100 ml; creatinine level was 1.0 mg/100 ml; and potassium level was 4.8 mEq/liter. The creatinine clearance was 123 ml/minute, and the 24-hour 4-hydroxy-3-methoxymandelic acid (vanillylmandelic acid [VMA]) excretion was 2.4 mg per gram of creatinine.Antihypertensive therapy began with hydrochlorothiazide, 50 mg two times a day, chlordiazepoxide, 10 mg three times a

×